Idaho, 2013

Heavy Snow in Idaho, December 7, 2013

December 7, 2013 · NWS BOI · 2 events in 2 counties and zones

A deep, cold upper low tracked through Eastern Oregon and Southwest Idaho on the 7th leaving up to 6 inches of snow across the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A deep, cold upper low tracked through Eastern Oregon and Southwest Idaho on the 7th leaving up to 6 inches of snow across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Dec 6, 8:52 PM MST, 5 hours 8 minutes earlier.

Area forecast discussion, Dec 6, 8:52 PM MST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
852 PM MST FRI DEC 6 2013

.DISCUSSION...SNOW IS SLOWLY INCREASING ACROSS THE REGION. IR
IMAGES SHOW COOLING CLOUD TOPS MOVING IN FROM THE WEST. THE SHORT
WAVE TROUGH IN RIGHT ALONG THE COAST...AND IS MOVING EAST TOWARD
THE CWA. THIS WILL PROVIDE THE LIFT FOR SNOW THROUGH TOMORROW.
ALL ADVISORIES AND WARNINGS WILL REMAIN IN EFFECT AS THEY ARE.
LATEST NAM AND GFS ARE CONSISTENT WITH THE CURRENT FORECAST OF
SNOW AMOUNTS AND TIMING.

&&

.AVIATION...WIDESPREAD MVFR/IFR CONDITIONS AND MOUNTAIN OBSCURATION
IN SNOW WILL SPREAD FROM SOUTHEAST OREGON INTO THE KBOI AND KMYL
AREAS BY 06Z...REACHING THE KJER/KTWF AREA BY 10Z. EXPECT GRADUAL
IMPROVEMENT AFTER 18Z WITH SNOW SHOWERS BECOMING SCATTERED TO
ISOLATED...WITH VFR CONDITIONS AFTER 06Z SUNDAY. SURFACE WINDS...
EAST TO SOUTH 10-20 KTS BECOMING NORTHWEST TO NORTHEAST 10-20 KTS BY
18Z. WINDS ALOFT AT 10K FT MSL...SOUTHWEST AROUND 15 KTS BECOMING
NORTHWEST TO NORTH AROUND 15 KTS BY 18Z.

&&

.PREV DISCUSSION...
SHORT TERM...UPPER TROUGH DEVELOPING IN WESTERN WASHINGTON WILL
SWING SOUTHEAST THROUGH OREGON AND SOUTHERN IDAHO TONIGHT AND
SATURDAY. TROUGH WILL SPREAD SNOW ACROSS OREGON ZONES AND SOUTHERN
IDAHO ZONES WITH LIGHTER SNOW IN NORTHERN IDAHO ZONES. TOTAL
SNOWFALL WILL BE 3 TO 6 INCHES NEAR THE STORM TRACK... AND 1 TO 3
INCHES IN THE SNAKE RIVER BASIN. THE SNOW WILL BE LIGHT AND
POWDERY AND EASILY WINDBLOWN. WINDS WILL BE STRONG ENOUGH...
ESPECIALLY AS THE SNOW ENDS...FOR A SNOW AND BLOWING SNOW ADVISORY
IN ZONES LISTED BELOW UNDER THE TERM WINTER WEATHER ADVISORY. AS
THE STORM EXITS EAST SATURDAY...UPPER WINDS BEHIND IT WILL BECOME
STRONG NORTHERLY AND WILL BRING A 1040 MB ARCTIC SURFACE HIGH
SOUTH INTO OUR CWA. EXTREMELY COLD TEMPERATURES WILL OCCUR IN
EASTERN OREGON SATURDAY NIGHT AND SUNDAY AS SKIES CLEAR AND WINDS
DECREASE OVER NEW SNOW COVER. IN IDAHO...CLOUDS AND WINDS WILL
STILL BE PRESENT LATE SATURDAY NIGHT AND SUNDAY MORNING IN THE
HIGHLANDS SOUTH OF THE SNAKE RIVER AS TEMPERATURES DROP BELOW
ZERO. A WIND CHILL WARNING HAS BEEN ISSUED FOR THAT. NEARLY ALL OF
SOUTHWEST IDAHO WILL GO BELOW ZERO SUNDAY MORNING. A FEW SPOTS IN
THE TREASURE AND MAGIC VALLEY WILL STAY A COUPLE DEGREES ABOVE
ZERO. SUNDAY WILL CERTAINLY BE THE COLDEST DAY SO FAR THIS
SEASON...BUT THE SNOW WILL BE OVER.

LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...ONE MORE DAY OF COLD
TEMPERATURES ON MONDAY AS NORTHERLY FLOW ALOFT CONTINUES TO BRING
ARCTIC AIR TO THE PACIFIC NORTHWEST. LOW TEMPERATURES ACROSS
SOUTHEAST OREGON MONDAY MORNING WILL BE AROUND 10 DEGREES WARMER
THAN ON SUNDAY MORNING...BUT LOWS ACROSS SOUTHWEST IDAHO WILL
REMAIN THE SAME. BY MONDAY NIGHT FLOW ALOFT WILL SHIFT TO THE
NORTHWEST AS A RIDGE OF HIGH PRESSURE BUILDS OFF THE WEST COAST.
WITH THE SHIFT IN THE FLOW ALOFT WILL ALSO SEE SLOWLY WARMING
TEMPERATURES WITH WEAK VALLEY INVERSIONS FORMING WITH COLD AIR
REMAINING TRAPPED IN THE VALLEYS. MODELS INDICATING SOME MOISTURE
MOVING THROUGH THE NORTHWESTERLY FLOW TUESDAY AND TUESDAY NIGHT
BUT FOR NOW LOOKS TO REMAIN TO THE NORTH AND EAST OF THE FORECAST
AREA...BUT WILL KEEP THE SLIGHT CHANCE OVER THE HIGHER TERRAIN OF
THE WEST CENTRAL AND BOISE MOUNTAINS. MODELS IN BETTER AGREEMENT
WITH THE NEXT WEATHER SYSTEM TO MOVE INTO THE AREA BUT STILL
DIFFER ON TIMING OF PRECIPITATION. FOR NOW...PRECIPITATION WILL
SPREAD ACROSS THE FORECAST AREA WEDNESDAY NIGHT.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY UNTIL 11 AM MST SATURDAY IDZ012-014-016.
     WINTER WEATHER ADVISORY UNTIL 11 PM MST SATURDAY IDZ015-030.
     WIND CHILL WARNING FROM 2 AM TO 11 AM MST SUNDAY IDZ015-030.
     WINTER WEATHER ADVISORY UNTIL 11 AM MST SATURDAY IDZ029.
OR...WINTER WEATHER ADVISORY UNTIL 11 AM MST /10 AM PST/ SATURDAY
     ORZ061-063-064.

&&

WEATHER.GOV/BOISE

DISCUSSION...SP
AVIATION.....JT
PREV SHORT TERM...LC
PREV LONG TERM....JA/WH
Hazardous weather outlook, Dec 6, 3:34 AM MST, 22 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
334 AM MST FRI DEC 6 2013

IDZ015-029-030-ORZ061>064-071045-
SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
334 AM MST FRI DEC 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...NORTHEAST OREGON AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER WILL CREATE A TRAVEL HAZARD LATE THIS AFTERNOON
THROUGH SATURDAY. SEE BOIWSWBOI FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER
ACCORDING TO ESTABLISHED PROCEDURES.

IDZ011>014-016-028-033-071045-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
UPPER WEISER RIVER-
334 AM MST FRI DEC 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND WEST CENTRAL IDAHO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS POSSIBLE LATER TODAY THROUGH SATURDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NONE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Lower Treasure Valley

When
December 7, 2:00 AM MST to 10:00 AM MST
Where
Lower Treasure Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
Social Media
Coordinates
43.746, -116.564 (the zone’s center; the record gives no point)

Reports of 5 to 6 inches were received via social media. A traffic accident attributed to slick roads resulted in one fatality on Interstate 84, 2 miles east of Caldwell.

Heavy Snow, Upper Treasure Valley

When
December 7, 3:00 AM MST to 10:00 AM MST
Where
Upper Treasure Valley forecast zone
Reported by
NWS Employee
Coordinates
43.129, -115.960 (the zone’s center; the record gives no point)

Reports from the Kuna area indicated around 6 inches of snow had fallen during the early morning hours.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Snow, Lower Treasure Valley2013-12-0747MaleVehicle/Towed TrailerDirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483381, 483376.